Leuprolide, a gonadotropin releasing hormone (GnRH) agonist has been linked to ischemic heart disease and angina in men but a few cases have been reported in women. A case study in Case Reports in Medicine reports on a premenopausal woman with ST elevation myocardial infarction (STEMI) while on leuprolide therapy.
Because the incidence of ischemic heart disease is lower in women than men until menopause, estrogens are believed to have a cardioprotective effect; leuprolide therapy can reduce estrogen to postmenopausal levels in premenopausal women, but there are only two previously known cases of cardiovascular disease secondary to leuprolide. A 42-year-old premenopausal woman with a medical history significant for hypertension and uterine fibroids accompanied by heavy uterine bleeding and subsequent iron deficiency anemia presented to the emergency department (ED) complaining of chest pain.
Her current medications included hydrochlorothiazide, leuprolide, and ferrous sulfate. She was discharged after electrocardiogram (ECG) and troponins were within normal limits; however, the pain returned the following day and was retrosternal, pressurelike, and radiated to her left arm. She also experienced worsening diaphoresis, nausea, and vomiting. Emergency medical services were activated when the pain became unbearable. After an ECG revealed anterolateral and inferior ST segment elevations, she received aspirin 325mg, clopidogrel 600mg, and heparin 5000U in the ED and cardiac catheterization was ordered. Cardiac catheterization uncovered a severe mid and distal left anterior descending (LAD) occlusion. Leuprolide was targeted as the likely cause of her MI and the medication was discontinued, after which the patient underwent uterine artery embolization without complications. She was discharged and followed up twice within six months without complications, with labs showing only iron deficiency anemia.
Because the patient’s only coronary risk factor was hypertension and she presented on leurprolide, which is known to decrease estrogen to postmenopausal levels, the authors posit that leurprolide likely led to her MI. Although not well documented, leurprolide may indeed be associated with an increased risk of ischemic heart disease in women as well as men.
For more information visit Hindawi.com.